Mississippi, 2009

Flash Flooding and Hail in Mississippi, September 22 to 24, 2009

September 22 to 24, 2009 · NWS JAN · 15 events in 14 counties and zones

The very wet weather period finally culminated between the 22nd and 23rd of September. The persistent upper level disturbances continue to combine with a very moist airmass to produce widespread rainfall with many areas seeing heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$276,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The very wet weather period finally culminated between the 22nd and 23rd of September. The persistent upper level disturbances continue to combine with a very moist airmass to produce widespread rainfall with many areas seeing heavy rains. The saturated nature of the soils did not allow for much rainfall to cause problems with localized flooding. Scattered flash flooding occurred across the forecast area during both of those days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 21, 7:13 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 21, 7:13 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
813 PM CDT MON SEP 21 2009

.UPDATE...MOST OF THE ACTIVE CONVECTION APPEARS TO BE TAKING A
BREATHER AND HAVE ALLOWED FFA TO EXPIRE FOR OUR NERN PORTIONS FOR
NOW. A FEW LOCAL WRF RUNS INDICATE SOME REDEVELOPMENT OF SHRA/TSRA
OVER NRN HALF OF THE CWFA AFTER 10 PM OR SO AND THESE CONTINUE
LIFTING NWD OVERNIGHT. WILL PROBABLY UPDATE PACKAGE AGAIN BEFORE 02Z
TO LOWER POPS FOR SRN PORTIONS. THE BIGGER FOCUS WILL BECOME THE
EVOLUTION OF LINEAR MCS MOVING THROUGH THE OZARKS INTO OUR SOUPY
AIRMASS TUESDAY MORNING. MODELS TEND TO WEAKEN THIS SYSTEM RATHER
DRAMATICALLY BUT AM NOT CONVINCED THAT THIS WILL BE THE CASE. IT
SEEMS THE PRE-FRONTAL TSRA OUTFLOW FROM THIS COMPLEX WILL PROGRESS
FARTHER THAN MODELS ARE DEPICTING AND HAVE KEPT MENTION FOR STRONG
STORMS IN FOR TUESDAY AFTERNOON/EVENING IN UPDATED HWOJAN AS WELL AS
REINTRODUCING RISK FOR HEAVY RAINS FOR THE HIGHWAY 82 CORRIDOR FOR
TUESDAY NIGHT INTO WEDNESDAY WITH STALLING SYSTEM. UPPER THERMAL
PATTERN NOT CHANGING MUCH BEFORE THURSDAY AS 300MB ANTICYCLONE STAYS
ANCHORED IN THE WRN GULF KEEPING A RIGHT ENTRANCE DIFFLUENT REGION IN
THE NEIGHBORHOOD OF THE LOWER MS VALLEY./40/

REST OF PREVIOUS DISCUSSION...FOR THU-FRI...MODELS ARE OFFERING
SIMILAR SOLUTIONS ON THE GENERAL PATTERN WITH A LARGE UPPER LOW OVER
THE ROCKIES AND SUBSEQUENT UPPER RIDGE OVER THE GULF STATES. THE EURO
IS THE SLIGHT OUTLIER AS IT DOES NOT RETROGRADE THE UPPER LOW AS MUCH
AND KEEPS HEIGHTS A TAD LOWER OVER OUR AREA. ADDITIONALLY...IT IS
MORE PROGRESSIVE WITH THE EVOLUTION OF THE SYNOPTIC FEATURES AND
PUSHES IN BETTER LIFT OVER THE WEEKEND AND IN A QUICKER FASHION.
HOWEVER...BEFORE THAT OCCURS...THE GFS/GFS ENSEMBLE AND SREF ALL
SUPPORT THE BUILDING RIDGE OVER THE AREA AND FOR THE LATTER HALF OF
THE WEEK AND NO MID/UPPER LEVEL FORCING TO DRIVE THE SORT OF PRECIP
WE HAVE BEEN SEEING. LOW LEVEL MOISTURE WILL REMAIN ON THE HIGH SIDE
AND PWATS WILL RANGE BETWEEN 1.8 AND 2.1 INCHES. THIS WILL SUPPORT
ISO/SCT SHRA AND POSSIBLY A ROUGE TSRA. GUID IS OFFERING 40-60% POPS
AND I WILL CUT THOSE VALUES ACROSS THE BOARD EACH DAY DUE TO THE
ANTICYCLONIC FLOW AND BUILDING RIDGE AND THE LACK OF FORCING. MY ADJ
WILL OFFER 30-40% POPS THOSE DAYS. I ALSO MADE THE WX GRIDS REFLECT
MORE OF A PURE DIURNAL SWING AS AFTERNOON/EARLY EVE WILL BE THE
PRIMARY TIMES FOR CONVECTION.

FOR SAT-MON...LOW CONFIDENCE EXISTS DURING THIS PERIOD AS RECENT
MODEL PERFORMANCE IN THE LONG RANGE HAS BEEN VERY POOR. BOTH THE
GFS/EURO DO SHOW A COOL FRONT MOVING THROUGH THE AREA...BUT THE
TIMING IS WAY OFF. THE GFS IS MUCH SLOWER AND DOES NOT PUSH THE
FRONT THROUGH UNTIL THE LATTER HALF OF MON...WHILE THE EURO PUSHING
THE FRONT THROUGH EARLY SUN. BOTH MODELS SHOW BETTER PRECIP CHANCES
FOR SAT AND DUE TO THE UNCERTAINTY...I HAVE JUST FOLLOWED GUID POPS
THROUGH ALL THOSE PERIODS./CME/  NOTE: DAYTIME MODEL CYCLES OFFERING
STRONGER SUPPORT FOR A SATURDAY NIGHT FRONTAL PASSAGE INSTEAD OF
WAITING UNTIL MONDAY AND WILL TREND FORECAST IN THAT DIRECTION./40/

AS FOR TEMPS...WARM AND HUMID CONDITIONS WILL REMAIN WITH TEMPS
RUNNING SOME 5-10 DEGREES ABV CLIMO CONDITIONS INTO THE WEEKEND.
GUID VALUES WERE ON THE WARM SIDE AND SEEM VERY REASONABLE. HIGHS
WILL LIKELY RANGE FROM 85-90 AND LOWS AROUND 70. I COULD SEE LOW
TEMPS BEING WARMER...BUT I AM HESITANT TO WARM GUID LOWS WHEN ARE
AROUND 70 ANYWAY. THE REASON IS...IT WILL NOT TAKE MUCH TO DROP AN
EXTRA 2-3 DEGREES IF SKIES CAN CLEAR AS NIGHTS ARE GETTING LONGER BY
THE DAY AND CLIMO LOWS ARE AROUND 60. WITH OUT CLOUDS/WIND...LOWS
WILL TYPICALLY OVER ACHIEVE THIS TIME OF YEAR. /CME/

&&

.AVIATION...MOSTLY VFR CLOUD LAYERS LEFT OVER EARLY THIS EVENING WITH
TSRA DIMINISHING. IFR TO LIFR CEILINGS AND VISIBILITIES ARE INDICATED
REDEVELOPING LATER TONIGHT BY THE MODELS 05-10Z WITH THE GREATEST
CONFIDENCE OF LIFR CONDITIONS OCCURRING IN THE ERN MS. CONDITIONS
WILL BE SLOW TO IMPROVE TUESDAY MORNING BUT MVFR CONDITIONS SHOULD
PREVAIL AGAIN BY 16Z. A BRIEF PERIOD OF VFR CONDITIONS MAY BE
OBSERVED BEFORE AFTERNOON SHOWERS AND THUNDERSTORMS DEVELOP. GREATEST
COVERAGE OF STORMS IS EXPECTED TO BE OVER THE NORTH AND WEST FOR
TUESDAY AFTERNOON WITH OUTFLOW BOUNDARY FROM OZARKS CONVECTION./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  87  71  87 /  31  82  45  58
MERIDIAN      71  86  70  89 /  48  65  31  26
VICKSBURG     71  88  70  86 /  24  81  57  72
HATTIESBURG   73  87  72  90 /  37  75  35  24
NATCHEZ       72  87  71  85 /  30  83  54  68
GREENVILLE    71  88  70  84 /  24  64  61  79
GREENWOOD     71  86  70  86 /  29  66  52  76

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 21, 6:36 PM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
736 PM CDT MON SEP 21 2009

LAZ007>009-015-016-023>026-MSZ040>043-047>066-072>074-230045-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
736 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

A FEW STRONG STORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS
A WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS THE REGION.
FREQUENT LIGHTNING...GUSTY WINDS TO 45 MPH...TORRENTIAL RAINS OF 1 TO
2 INCHES AND SMALL HAIL WILL BE POSSIBLE WITH THE MORE INTENSE STORMS...
ESPECIALLY WEST OF THE NATCHEZ TRACE PARKWAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

ADDITIONAL LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY AS A FRONTAL SYSTEM STALLS OVER THE REGION. RESIDENTS IN
FLOOD PRONE AREAS SHOULD STAY IN TOUCH WITH LATER FORECASTS.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
FROM THURSDAY THROUGH SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

ARZ074-075-MSZ018-019-025>039-044>046-230045-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-
736 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

A FEW STRONG STORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS
A WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS THE REGION.
FREQUENT LIGHTNING...GUSTY WINDS TO 45 MPH...TORRENTIAL RAINS OF 1 TO
2 INCHES AND SMALL HAIL WILL BE POSSIBLE WITH THE MORE INTENSE STORMS...
ESPECIALLY WEST OF THE NATCHEZ TRACE PARKWAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

ADDITIONAL VERY HEAVY RAINFALL WILL BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY AS A FRONTAL SYSTEM STALLS OVER THE REGION. RECENT HEAVY
RAINS...ESPECIALLY ACROSS THE HIGHWAY 82 CORRIDOR...HAS SET THE
STAGE FOR POSSIBLE FLOODING FROM THESE NEW RAINS AND RESIDENTS SHOULD
STAY IN TOUCH WITH LATER FORECASTS. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW FROM THURSDAY THROUGH SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Local storm report, Sep 21, 6:27 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
727 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     8 SE MERIDIAN           32.30N 88.62W
09/21/2009  U0.00 MPH        LAUDERDALE         MS   LAW ENFORCEMENT

            ONE TREE DOWN ALONG HWY 19S NEAR WHYNOT.

0440 PM     TSTM WND GST     10 NNW MERIDIAN         32.51N 88.78W
09/21/2009  U0.00 MPH        LAUDERDALE         MS   LAW ENFORCEMENT

            ONE TREE BLOWN DOWN AT THE INTERSECTION OF HIGHWAY 495
            AND OAK RIDGE PLACE.

&&

HAMRICK
Local storm report, Sep 21, 10:31 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1131 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 W DE KALB             32.77N 88.71W
09/21/2009  M4.50 INCH       KEMPER             MS   CO-OP OBSERVER

            4.5 INCHES OF RAIN WAS MEASURED JUST W OF DE KALB BY A
            COCORAHS OBSERVER. RADAR ESTIMATES SUPPORT THIS
            MEASUREMENT WELL AND ACROSS OTHER PARTS OF KEMPER CO
            RADAR ESTIMATES SUGGEST 5 TO 7 IN FELL. FLASH FLOODING
            WAS REPORTED ACROSS PORTIONS OF KEMPER CO DUE TO THIS
            VERY HEAVY RAINFALL.

&&

CME
Special weather statement, Sep 21, 11:57 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1257 AM CDT TUE SEP 22 2009

MSZ047-220615-
WARREN MS-
1257 AM CDT TUE SEP 22 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES NORTHEAST OF LE TOURNEAU AT 1257 AM CDT...MOVING
NORTHEAST AT 20 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL WARREN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
THIS STORM WILL IMPACT THE VICKSBURG AREA BETWEEN 1 AND 110 AM.

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 83 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 2 hail. Local standard time, as filed.

Hail, Warren

When
September 22, 12:09 AM CST to 12:13 AM CST
Where
Warren County, 0.77 mi ESE of Vicksburg to 1.18 mi S of Kings
Measured
0.75 in hail
Reported by
Public
Coordinates
32.345, -90.868

Hail, Humphreys

When
September 22, 1:10 AM CST to 1:35 AM CST
Where
Humphreys County, 1.59 mi ENE of Anchorage to 3.36 mi ENE of Silver City
Measured
0.75 in hail
Reported by
Public
Coordinates
32.936, -90.573

Flash Flood, Hinds

When
September 22, 4:05 PM CST to 5:15 PM CST
Where
Hinds County, 0.87 mi W of Longaloo to 1.69 mi NNE of Nogan
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.399, -90.165

Numerous streets were flooded across northern Hinds County and across the city of Jackson. Manhole covers lifted from streets in Jackson.

Flash Flood, Madison

When
September 22, 4:15 PM CST to 5:00 PM CST
Where
Madison County, 2.41 mi E of Gluckstadt to 2.31 mi NW of Barnett Res East
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.526, -90.039

A few streets were flooded and water was in a carport in the Deerfield Community.

Flash Flood, Rankin

When
September 22, 4:25 PM CST to 5:15 PM CST
Where
Rankin County, 2.31 mi NE of Brandon to 2.57 mi NW of Rankin
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.297, -89.957

Two to three feet of water flowed across yards and driveways. Water rose within three feet of some homes near Trickhambridge and Stratford Drive.

Flash Flood, Neshoba

When
September 22, 6:30 PM CST to 7:50 PM CST
Where
Neshoba County, 3 mi NW of Philadelphia to 0.83 mi SW of Williamsville
Cause
Heavy Rain
Property damage
$120,000
Reported by
Newspaper
Coordinates
32.801, -89.156

Heavy rainfall, between 2 and 4 inches, caused flash flooding across parts of Philadelphia. A few motorists and vehicles were stranded and a few roads were closed. The flooding rains also caused a couple homes to flood in town.

Flash Flood, Lawrence

When
September 23, 3:10 PM CST to 3:50 PM CST
Where
Lawrence County, 1.39 mi ESE of Monticello to 1.25 mi SW of Monticello
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.542, -90.098

A couple streets in Monticello were under water.

Flash Flood, Clay

When
September 23, 3:55 PM CST to 5:00 PM CST
Where
Clay County, 0.9 mi NE of West Pt to 1.75 mi NE of Cahns
Cause
Heavy Rain
Property damage
$70,000
Reported by
Public
Coordinates
33.610, -88.640

A couple roads were under water in West Point along with some property under water. A bridge in town was partially washed out due to the high water.

Flash Flood, Copiah

When
September 23, 5:00 PM CST to 5:30 PM CST
Where
Copiah County, 1.08 mi ESE of Pleasant Hill to 1.31 mi ESE of Pleasant Hill
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
31.714, -90.733

Heavy rainfall caused water to flow over a couple roads in the Pleasant Hill Community.

Flash Flood, Lowndes

When
September 23, 5:29 PM CST to 6:00 PM CST
Where
Lowndes County, Caledonia to 1.53 mi NW of Caledonia
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
33.680, -88.330

Several area roads were flooded around Caledonia.

Flash Flood, Noxubee

When
September 23, 6:30 PM CST to 7:30 PM CST
Where
Noxubee County, 0.9 mi NE of Shuqualak to 0.78 mi N of Shuqualak
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
32.980, -88.570

A few county roads were flooded around town.

Flash Flood, Montgomery

When
September 23, 6:30 PM CST to 7:30 PM CST
Where
Montgomery County, 0.58 mi E of Duck Hill to 0.31 mi NE of Duck Hill
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.630, -89.710

One road in Duck Hill was under water.

Flash Flood, Kemper

When
September 23, 7:15 PM CST to 8:10 PM CST
Where
Kemper County, 1.87 mi ENE of Kellis Store to 3.98 mi S of Kellis Store
Cause
Heavy Rain
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
32.880, -88.740

Several vehicles were flooded and a few roads were under water around the Kellis Store community and the Sciples Mill area. A building around the mill which has kept records of high water marks and flooding reached it's second highest mark next to the flood of 1983.

Flash Flood, Neshoba

When
September 23, 9:30 PM CST to 9:55 PM CST
Where
Neshoba County, 3.87 mi NNW of House to 1.75 mi E of Mc Donald
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.680, -89.030

Several roads were flooded in the Bethsaida Community.

Flash Flood, Choctaw

When
September 24, 5:00 PM CST to 5:40 PM CST
Where
Choctaw County, 1.64 mi ENE of Chester to 2.41 mi NNW of Chester
Cause
Heavy Rain
Property damage
$3,000
Reported by
County Official
Coordinates
33.381, -89.205

A few roads were flooded across the northern and central portions of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193502, 193657, 193503, 193504, 193505, 195674, 193665, 193666, 193667, 193668, 193669, 193670, 193671, 193672, 193673.